Alert archive / Minnesota / Special Weather Statements in 2025
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 21, 2025, 5:21 AM CDT for Lac qui Parle County, Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2025, 5:21 AM CDT (10:21 UTC)
- Expired
- Jul 21, 2025, 6:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.50 in
- Wind
- 50
County Lac qui Parle County, MN
The radar
The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:40 AM CDT | TSTM WND GST 35 | 5 Ssw Marietta, MN | Mesonet station MN059 T.h.212 - Marietta - Mp 1. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
134
WWUS83 KMPX 211021
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 AM CDT Mon Jul 21 2025
MNZ054-056-064-211115-
Yellow Medicine MN-Lac Qui Parle MN-Chippewa MN-
521 AM CDT Mon Jul 21 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND WEST CENTRAL YELLOW MEDICINE COUNTIES
UNTIL 615 AM CDT...
At 521 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 8 miles northwest of Bellingham to 19
miles southwest of Marietta, or extending from 38 miles southwest of
Morris to 51 miles west of Montevideo, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Canby, Madison, Dawson, Milan, Bellingham, Marietta, Cerro Gordo,
Providence, Nassau, Louisburg, Madison Airport, Florida Creek
Wildlife Management Area, Burr, Big Stone National Wildlife Refuge
and Lac Qui Parle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4527 9645 4525 9629 4522 9627 4522 9622
4516 9606 4509 9580 4478 9603 4463 9624
4463 9645
TIME...MOT...LOC 1020Z 308DEG 28KT 4519 9643 4502 9652 4489 9676
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
TDHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 4:48 AM CDT, 33 minutes earlier. Its key messages:
- Cluster of thunderstorms over the Dakotas approaching MN this morning may contain strong wind gusts before dissipating by this afternoon.
- An active weather pattern will commence Tuesday and last through Thursday with multiple chances for showers/thunderstorms, including the potential for strong/severe storms during day and night periods.
- Excessive heat likely Tuesday and Wednesday, including heat index values rising to the upper 90s to low 100s.
Area forecast discussion, Jul 21, 4:48 AM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 448 AM CDT Mon Jul 21 2025 .KEY MESSAGES... - Cluster of thunderstorms over the Dakotas approaching MN this morning may contain strong wind gusts before dissipating by this afternoon. - An active weather pattern will commence Tuesday and last through Thursday with multiple chances for showers/thunderstorms, including the potential for strong/severe storms during day and night periods. - Excessive heat likely Tuesday and Wednesday, including heat index values rising to the upper 90s to low 100s. && .DISCUSSION... Issued at 447 AM CDT Mon Jul 21 2025 A potent cluster of thunderstorms approaching from the west this morning continues to ride eastward, with an expected southerly component turn, along an instability gradient. It continues to be fed by SE surface winds as the WFO MPX coverage area remains to the north of a stalled frontal boundary extending across the CONUS from the northern Rockies through the central Plains to the Ohio River valley. A potent shortwave over the Dakotas is also helping nudge this cluster eastward but it is expected to move into an areas of increased stability, thus allowing it to dissipate before making much progress into central-southern MN. That said, there are still several CAM solutions that bring the complex into eastern MN, namely the TC metro, indicating that this complex will take advantage of the remaining nocturnal LLJ to maintain its severe potential eastward so this will bear watching through late morning. There have been a few severe-worthy wind reports out of this complex while in SD. Once past this morning MCS, focus turns to increasing moisture as higher dewpoint air is brought in from the south, in response to a building ridge from the Deep South nudging its way northward. The surface front will still remain to the south, helping keep the heat surge from making it this far north, at least for today. Highs today will generally run from the mid 70s to near 80, but a pocket of lower 80s is possible in far western MN. Tonight into Tuesday, the aforementioned front to the south will make its way northward, starting a period of not only active weather with multiple periods of rain/thunderstorms but also a return of excessive heat to the region. Lows early Tuesday morning will range through the 60s north of I-94 and into the lower 70s south of I-94. This will be followed by highs on Tuesday from the mid 80s to lower 90s. However, the moisture advection will continues, bringing dewpoints into the low-mid 70s. Thus, heat index values on Tuesday will range 90-100 degrees, highest along and south of the Minnesota River. While the heat dome builds just to the east of our coverage area, allowing for southwest flow with multiple disturbances riding along it, a cold front dropping in from south-central Canada will add another potent lifting mechanism to a mix already containing highly unstable and moist air. Thus, starting midday Tuesday, periods of rain with embedded thunderstorms capable of strong/severe hail and/or winds will be the rule across the area. Trying to pin where/when would have the best potential of severe storms late Tuesday through late Wednesday will be highly dependent on where minor shortwave troughs/disturbances riding around the periphery of the upper ridge and also dropping SE from Canada with the front, so details still need to be resolved regarding severe potential. That said, high confidence is there in having some storms producing moderate to heavy rain at times. Not expecting any flooding issues due to the high capacity of the ground to accept plentiful rains, but cannot rules out rises on area rivers. A small proverbial break in the action looks to come late Wednesday morning followed by another round of fairly widespread rain/thunderstorms Wednesday afternoon through Wednesday night. Another day of bulk shear in the 35-40kt range, MUCAPE over 4000 j/kg and next to no capping will promote strong-severe thunderstorm development but the question of where/when still exists, plus how much of the area will maintain its instability versus being worked over from time to time. In another repeat, excessive heat and humidity will be present but shifting more into southern MN and western WI, with heat index values again in the upper 90s to low 100s. The aforementioned Canadian cold front will push through the WFO MPX coverage area by late Thursday morning, bringing with it some of the excessive heat and also the strong/severe potential to the east. Some scattered showers/thunderstorms are still possible on Thursday but post-frontal activity will be decidedly weaker. Also, highs will drop back to the low-mid 80s both Thursday and Friday. Precipitation chances continue to decrease going into the weekend but another surge of heat/humidity is looking more viable for that period. Highs return to the mid-upper 80s with another surge in moisture, bringing heat index values well into the 90s. Will need to see how the forecast details play out over the next bunch of days before going down the road of viewing the upcoming weekend under the lens of excessive heat. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1214 AM CDT Mon Jul 21 2025 VFR to start for all sites but continued high uncertainty for the convective scenario which may (or may not) develop closer to sunrise. Multiple CAMs have differing ideas on whether (or not) to produce a semi-organized cluster of thunderstorms over the eastern Dakotas during the early morning hours and have it shift east-southeast across MN, generally along the I-94 corridor. Best chances for any RA/TSRA will be in western MN but some models have it lasting all the way to the MN/WI border, including MSP. Have maintained prevailing mention of showers at AXN where chances are highest among our TAF sites, with PROB30s where convection is at least in the "chance" probability range for sites downstream of AXN. Ceilings are expected to drop to MVFR by early this afternoon and remain there for much of the remainder of this TAF period. Winds will from SE throughout this period with sustained speeds increasing to 10-15kts and gusts around 20kts. KMSP...Still plenty of uncertainty as to whether RA/TSRA will develop in western MN and reach MSP late morning. Have kept the PROB30 going with a wide range of 14z-19z, owing to the high model spread of solutions, and also kept CB/TS out of the forecast at this point. Will monitor radar trends and see how convection develops out west before upping the mention in following TAFs. Regardless of convection, still expecting ceilings to drop to the MVFR prior to and through the Monday afternoon push. /OUTLOOK FOR KMSP/ WED...Mainly VFR. Chc P.M. MVFR/SHRA/TSRA. Wind SW 8-12 kts. THU...Mainly VFR. Chc MVFR/SHRA/TSRA. Wind SW 5-10 kts. FRI...VFR, Wind N 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JPC AVIATION...JPC
Hazardous weather outlook, Jul 21, 3:41 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 341 AM CDT Mon Jul 21 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 220830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 341 AM CDT Mon Jul 21 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. A cluster of thunderstorms approaching from the Dakotas this morning may be strong to severe, capable of producing damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Excessive heat is possible Tuesday and Wednesday, including heat index values as high as the upper 90s to low 100s. Several rounds of thunderstorms are expected Tuesday through Thursday. Some of these thunderstorms may be strong to severe late Tuesday through late Wednesday, possibly producing large hail or damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this morning and possibly later this week.
In the hours before
Special weather statement, Jul 21, 4:44 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
444 AM CDT Mon Jul 21 2025
MNZ047-048-055-056-211045-
Pope MN-Stevens MN-Chippewa MN-Swift MN-
444 AM CDT Mon Jul 21 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN
CHIPPEWA...STEVENS...WESTERN POPE AND WESTERN SWIFT COUNTIES UNTIL
545 AM CDT...
At 444 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 18 miles northwest of Chokio to 23
miles northwest of Bellingham, or extending from 27 miles northwest
of Morris to 34 miles west of Morris, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Morris, Appleton, Hancock, Chokio, Milan, Cyrus, Donnelly, Lake
Hattie, Lake Oliver, Fish Lake, Clontarf, Alberta, Danvers,
Holloway, Farwell, Morris Airport, Lake Emily and Appleton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4541 9612 4541 9624 4559 9624 4559 9625
4576 9625 4576 9560 4575 9554 4541 9561
4510 9585 4515 9604 4516 9605 4517 9609
4517 9610 4524 9610 4524 9612
TIME...MOT...LOC 0943Z 287DEG 32KT 4579 9637 4558 9637 4541 9655
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TDHLocal storm report, Jul 21, 5:07 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
507 AM CDT Mon Jul 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 AM Tstm Wnd Gst 6 N Chokio 45.66N 96.17W
07/21/2025 M48 MPH Stevens MN Trained Spotter
&&
TDHSpecial weather statement, Jul 21, 5:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 AM CDT Mon Jul 21 2025
MNZ054-056-064-211115-
Yellow Medicine MN-Lac Qui Parle MN-Chippewa MN-
521 AM CDT Mon Jul 21 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND WEST CENTRAL YELLOW MEDICINE COUNTIES
UNTIL 615 AM CDT...
At 521 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 8 miles northwest of Bellingham to 19
miles southwest of Marietta, or extending from 38 miles southwest of
Morris to 51 miles west of Montevideo, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Canby, Madison, Dawson, Milan, Bellingham, Marietta, Cerro Gordo,
Providence, Nassau, Louisburg, Madison Airport, Florida Creek
Wildlife Management Area, Burr, Big Stone National Wildlife Refuge
and Lac Qui Parle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4527 9645 4525 9629 4522 9627 4522 9622
4516 9606 4509 9580 4478 9603 4463 9624
4463 9645
TIME...MOT...LOC 1020Z 308DEG 28KT 4519 9643 4502 9652 4489 9676
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:44 AM CDT | Special Weather Statement | MPX | Stevens | 61 min |
| Jul 21, 5:48 AM CDT | Special Weather Statement | MPX | Swift | 27 min |
| Jul 21, 5:59 AM CDT | Special Weather Statement | MPX | Chippewa, Swift, Yellow Medicine | 46 min |
| Jul 21, 6:37 AM CDT | Special Weather Statement | MPX | Kandiyohi, Renville | 53 min |
| Jul 21, 6:49 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 25 min |
| Jul 21, 7:11 AM CDT | Special Weather Statement | MPX | Meeker | 49 min |
| Jul 21, 7:59 AM CDT | Special Weather Statement | MPX | Carver, Hennepin, Wright | 46 min |
| Jul 21, 9:37 AM CDT | Special Weather Statement | MPX | Le Sueur | 23 min |
| Jul 21, 12:14 PM CDT | Special Weather Statement | MPX | McLeod | 46 min |
| Jul 21, 12:41 PM CDT | Special Weather Statement | MPX | Sibley | 19 min |
| Jul 21, 12:51 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 39 min |
| Jul 21, 1:26 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet, Sibley | 34 min |
| Jul 21, 1:57 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet, Waseca | 33 min |
| Jul 21, 2:27 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Waseca | 14 min |
Nearby
Special Weather Statements in Minnesota, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.